What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Oct 9, 12:23 PM EST, 37 minutes earlier.
Area forecast discussion, Oct 9, 12:23 PM EST, 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Miami FL
123 PM EDT Sat Oct 9 2021
.AVIATION(18Z TAFS)...
Showers and strong thunderstorms this afternoon into the evening
spreading from west to east. TEMPOS have been included for this
afternoon. Terminals impacted by convection could fall to IFR/LIFR
at times. Short-fused AMDs will likely be needed. Wind forecast
along the east coast, particularly FLL, is a bit tricky as a brief
wind shift to the SE, due to a sea breeze is possible before
convective initiation. Although, this is not explicitly forecast
in the TAF it is possible for a brief wind shift along the coast
in the next hour or so. Overnight, light winds with a few
lingering showers possible.
&&
.PREV DISCUSSION... (Issued 948 AM EDT Sat Oct 9 2021)
UPDATE...
Latest tidal gauges show values running about 0.4-0.5 above
predicted levels. There were a few reports of a few boat ramps and
coastal parking lots with water yesterday during high tide as
well. A long period 1 to 2 foot swell is moving into upper
portions of the east coast and this will provide enough additional
push to have a little more impacts the further up the coast you
go. Given the reports from yesterday and the arriving swell a
Coastal Flood Statement has been issued for the Atlantic coast for
minor tidal flooding during times of high tide. The statement is
in effect through at least high tide tomorrow.
We are currently in a morning lull from the convection overnight
and activity expected to develop this afternoon. A digging trough
across the Southeast CONUS will be swinging across the Florida
peninsula with a "cold" front progressing down the peninsula
before stalling across the region. South Florida will be in the
unstable moist sector ahead of the front today which will allow
for an unsettled weather pattern.
Mid-level 500mb temps have already begun to cool aloft to -8C and
will continue to cool to around -9/-10 C this afternoon.
Precipitable water values while low around 1.5 on this morning
12Z MFL, will be able to recover to near 2 inches as moisture
transport will continue to move in from the Gulf of Mexico and
Caribbean as the atmosphere recovers from the overnight convection.
Meso model soundings this afternoon have continued to show decent
mid-level lapse rates of at least 6.5 C/km and DCAPE values
approaching 1000J/kg. All of these parameters support scattered to
numerous showers and thunderstorms this afternoon. These may
occur in multiple rounds throughout the afternoon and into the
evening hours as a sloppy storm mode of multicell storm mergers
and plentiful outflow boundaries for additional development. Given
the parameters above a few of these storms may become strong and
produce gusty winds, frequent lightning strikes and heavy
rainfall. Multiple rounds of storms with heavy rainfall may lead
to localized flooding.
While uncertain there are a few parameters we will be paying
attention to as the event unfolds for the potential for a few of
these strong storms to become severe in a conditionally favorable
environment. We will be monitoring closely the potential
development of the east coast sea breeze, while it is not expected
to propagate far inland any wind shift along the coast would
allow for a change in low level SRH. This would allow for an
environment where funnel clouds or a brief tornado would be
possible along the coast or waterspouts just offshore. Also, bulk
shear will be around 25 knots or so. If a storm can tap into a
little better bulk shear environment, this would also aid in the
potential for severe wind gust, tornado and hail development.
These are a few of the meso/storm scale parameters we will be
keeping an eye on this afternoon as storms begin to develop and
interact.
Overall, an active afternoon across South Florida with strong
storms possible and that conditional probability for a severe
storm. Main impacts will be lightning, gusty winds and heavy
rainfall. However, hail, severe winds and the potential for a
funnel cloud and/or brief tornado are possible given the potential
environment this afternoon.
PREV DISCUSSION... (Issued 732 AM EDT Sat Oct 9 2021)
AVIATION(12Z TAFS)...
VFR conditions this morning before another round of showers and
strong thunderstorms this afternoon into the evening spreading
from west to east. TEMPOS have been included for this afternoon.
Terminals impacted by convection could fall to IFR/LIFR at times.
Short- fused AMDs will likely be needed. Wind forecast along the
east coast, particularly FLL, is a bit tricky as a brief wind
shift to the SE, due to a sea breeze is possible before convective
initiation. Although, this is not explicitly forecast in the TAF
it is possible for a brief wind shift along the coast. Overnight,
light winds with a few lingering showers possible.
PREV DISCUSSION... (Issued 321 AM EDT Sat Oct 9 2021)
Strong to severe storms with localized flooding possible today...
SHORT TERM...
A stormy Saturday is ahead with an approaching mid-level trough and
a surface frontal boundary stalling to the north of South Florida
being the main synoptic-scale features in play. With South Florida
remaining in the warm sector ahead of the front, bountiful moisture
(2+ inch precipitable water values) will allow for convection
capable of producing localized heavy rainfall which could lead to
flooding concerns.
Cool temperatures aloft (500 mb around -10 deg C) will provide for
healthy mid-level lapse rates (exceeding 6.5 C/km) and plenty of
remnant boundaries linger across the region from previous convection
that could act as an initiating boundary for convection later today.
As diurnal heating commences, temperatures will increase though most
areas will see mid to upper 80s today (a few degrees cooler than
previous days). Overall, the risk of strong to severe storms will
exist today, particularly along the east coast which the sea breeze
could provide some localized wind shear opening the door to a
tornadic threat. The cooler temperatures aloft open the door to some
hail potential today along with strong downburst winds.
The window for convection on Saturday will open in the morning with
a peak in the afternoon over the eastern half of the area. Some
activity could linger into the evening and even the early overnight.
With the mid-level trough axis shifting eastward near the Atlantic
coast by Sunday morning, some drier air could begin to push into
western portions of the forecast area allowing for a break from the
rain for Southwest Florida to emerge as a trend. With the mid-level
trough possibly becoming more like a cut-off low, there could be
some wrapping around the drier air towards South Florida before the
low retrogrades southeastward allowing the moisture to return around
the time of peak diurnal heating. While Sunday might be less stormy
than Saturday, rain chances will have a gradient from west to east
going from 20-30 percent along the Collier Gulf coast to 45-50
percent along the Atlantic coast. For Sunday's forecast, limited
thunder to a slight chance due to the slightly less favorable
environment.
LONG TERM...
Monday through Wednesday:
A deep, cut-off upper low will emanate from an amplified major short-
wave trough over eastern CONUS. This feature is forecast to drift
southwards and meander over the Florida peninsula. Several vorticity
maxima will induce a low-level mass response that enhances low-
level moisture convergence. This modest forcing along with mesoscale
differential heating boundaries will be the primary drivers for
convection. While available moisture is modest, any storms that do
develop could be strong to marginally severe, owing to steepened
lapse rates enhanced by cold temperatures aloft (around -10C at 500
hPa). The primary associated threats with robust convection would be
strong to damaging wind gusts, frequent lightning, and hail. It is
too early to hone in on exact areas where impacts could become
realized, as local effects will likely determine where the
strongest storms are able to materialize.
Thursday through Saturday
A broad, elongated surface ridge of high pressure is forecast to
build in from the Gulf of Mexico, encompassing most of Florida. A
cooler, maritime airmass will usher in from the east-northeast in
association with this feature. This should temper storm chances and
allow for relatively benign conditions through this period, as PoPs
do not exceed 30 through this period.
Maximum temperatures will remain in the seasonable range across
the region. Temperatures in the mid/upper 80s can be expected
along the east coast, while temperatures in the lower 90s can be
expected for the Gulf coast.
MARINE... East to southeasterly wind flow with fairly benign
marine conditions today, with increasing coverage of showers and
storms ahead of a frontal boundary that will stall north of the
region. A 1 to 2 ft long period swell will also move into the
Atlantic waters off South Florida today.
BEACH FORECAST...
An elevated risk of rip currents is possible for the east coast
beaches this weekend as a small long period swell moves into the
Atlantic waters. Higher than normal astronomical tides (King Tides)
could result in minor coastal flooding of vulnerable low-lying
coastal areas during the times of high tide this week, though
generally light winds and low surf heights should largely mitigate
these concerns.
&&
.PRELIMINARY POINT TEMPS/POPS...
Miami 73 87 73 88 / 50 50 30 50
West Kendall 71 88 71 89 / 40 40 30 50
Opa-Locka 72 88 73 88 / 50 50 30 50
Homestead 71 86 72 87 / 40 50 40 50
Fort Lauderdale 73 86 74 87 / 50 40 30 50
N Ft Lauderdale 73 87 74 88 / 50 40 30 50
Pembroke Pines 71 86 72 88 / 50 40 30 50
West Palm Beach 71 86 73 88 / 40 40 20 40
Boca Raton 72 86 73 87 / 50 40 30 40
Naples 72 87 72 88 / 20 20 10 30
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&
Update/Aviation...Kelly
Visit us at weather.gov/miami
Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, Oct 9, 8:14 AM EST, 4 hours 46 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
914 AM EDT Sat Oct 9 2021
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
100715-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
914 AM EDT Sat Oct 9 2021
...Strong to Severe Storms Possible Today...
...Palm Beaches: Moderate Rip Current Risk...
This hazardous weather outlook is for South Florida.
.DAY ONE...TODAY AND TONIGHT
Rip currents: There is a moderate risk of rip currents along the
Atlantic beaches of Palm Beach County.
Thunderstorms: Scattered to numerous thunderstorms are possible,
mainly this afternoon and evening. Frequent to excessive lightning,
strong to locally damaging wind gusts, hail, and flooding due to
heavy rainfall are the primary concerns with the strongest
thunderstorms.
Waterspouts: Waterspouts are possible across all the local South
Florida waters.
Wind: Strong to locally damaging wind gusts are possible with
thunderstorms today, particularly across Southeast Florida this
afternoon and evening.
Hail: Hail up to nickle size is possible with the strongest storms
today.
Flooding: Heavy rainfall from storms, and multiple rounds of storms
could lead to localized flooding across low lying and poor drainage
areas of South Florida.
Tornado: Cant rule out the possibility of funnel clouds or a brief
tornado along the east coast.
Coastal Flooding: Tidal flooding is possible during times of high
tide along the Atlantic coast. Flooding of boat ramps, beaches and
coastal parking lots are possible.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
An elevated risk of rip currents will linger along the Palm Beaches
at least through late week.
Scattered showers and thunderstorms are possible the remainder of
the weekend into early next week. Main impacts will be lightning and
heavy rainfall.
Higher than normal astronomical tides (King Tides) will affect South
Florida this week, and minor coastal flooding could become a concern
around the times of high tide.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.
For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.
In the hours before
Special weather statement, Oct 9, 11:22 AM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Miami FL
1222 PM EDT Sat Oct 9 2021
FLZ063-066-091715-
Hendry FL-Glades FL-
1222 PM EDT Sat Oct 9 2021
...A strong thunderstorm will impact portions of northwestern Hendry
and southwestern Glades Counties through 115 PM EDT...
At 1222 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm 12 miles northeast of Babcock Ranch, or 18
miles northwest of Palmdale, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Labelle, Palmdale, Port La Belle and Muse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Miami. You can also share your report with NWS Miami on
Facebook and Twitter.
&&
LAT...LON 2704 8126 2674 8132 2676 8157 2703 8156
2703 8134 2704 8134 2704 8133 2703 8133
2703 8127 2704 8127
TIME...MOT...LOC 1622Z 296DEG 14KT 2705 8159
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CWCSpecial weather statement, Oct 9, 11:58 AM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Miami FL
1258 PM EDT Sat Oct 9 2021
FLZ063-066-067-091730-
Hendry FL-Inland Palm Beach County FL-Glades FL-
1258 PM EDT Sat Oct 9 2021
...A strong thunderstorm will impact portions of northeastern Hendry
and south central Glades Counties through 130 PM EDT...
At 1258 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud 7 miles
northeast of Ortona, or 7 miles southeast of Palmdale, moving east at
40 mph.
HAZARD...Funnel clouds, winds in excess of 40 mph, and pea size
hail.
SOURCE...Radar indicated.
IMPACT...Funnel clouds occasionally touch down and produce tornadoes
or waterspouts. Gusty winds could knock down tree limbs and
blow around unsecured objects.
Locations impacted include...
Clewiston, Moore Haven, Lakeport, Montura, Palmdale, Devils Garden,
Ortona, Port La Belle, Harlem and Lake Hicpochee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.
&&
LAT...LON 2698 8094 2697 8094 2695 8100 2689 8100
2688 8091 2679 8082 2683 8078 2655 8091
2665 8139 2703 8129 2703 8127 2707 8127
TIME...MOT...LOC 1658Z 281DEG 36KT 2688 8121
FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CWCSpecial weather statement, Oct 9, 12:05 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Miami FL
105 PM EDT Sat Oct 9 2021
FLZ066-067-070-071-091745-
Inland Broward County FL-Hendry FL-Inland Collier County FL-
Inland Palm Beach County FL-
105 PM EDT Sat Oct 9 2021
...A strong thunderstorm will impact portions of east central
Collier, southeastern Hendry, northern Broward and southwestern Palm
Beach Counties through 145 PM EDT...
At 104 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud 11 miles
north of Big Cypress Seminole Reservation, or 13 miles south of
Montura, moving east at 20 mph.
HAZARD...Funnel clouds, winds in excess of 40 mph, and pea size
hail.
SOURCE...Radar indicated.
IMPACT...Funnel clouds occasionally touch down and produce tornadoes
or waterspouts. Gusty winds could knock down tree limbs and
blow around unsecured objects.
Locations impacted include...
Holey Land Wildlife Refuge, Big Cypress Seminole Reservation,
Rotenberger Wildlife Refuge, Miccosukee Indian Reservation,
Miccosukee Service Plaza and West Broward Rec. Area On Alligator
Alley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.
&&
LAT...LON 2620 8115 2662 8109 2654 8061 2611 8066
TIME...MOT...LOC 1704Z 280DEG 25KT 2646 8101
FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CWCSpecial weather statement, Oct 9, 12:34 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Miami FL
134 PM EDT Sat Oct 9 2021
FLZ063-066-067-091815-
Hendry FL-Inland Palm Beach County FL-Glades FL-
134 PM EDT Sat Oct 9 2021
...A strong thunderstorm will impact portions of northeastern Hendry,
west central Palm Beach and south central Glades Counties through 215
PM EDT...
At 133 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud near Moore
Haven, moving east at 20 mph.
HAZARD...Funnel clouds and winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Funnel clouds occasionally touch down and produce tornadoes
or waterspouts. Gusty winds could knock down tree limbs and
blow around unsecured objects.
Locations impacted include...
Belle Glade, Clewiston, South Bay, Moore Haven, Montura, Lake Harbor,
Okeelanta, Devils Garden, Belle Glade Camp, Harlem and Lake
Hicpochee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2661 8115 2680 8116 2685 8109 2681 8091
2674 8063 2650 8073
TIME...MOT...LOC 1733Z 274DEG 16KT 2675 8105
FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ARSpecial weather statement, Oct 9, 12:45 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Miami FL
145 PM EDT Sat Oct 9 2021
FLZ066-067-070-071-073-091830-
Inland Broward County FL-Hendry FL-Inland Collier County FL-
Inland Palm Beach County FL-Inland Miami-Dade County FL-
145 PM EDT Sat Oct 9 2021
...A strong thunderstorm will impact portions of southeastern
Collier, southeastern Hendry, Broward and southwestern Palm Beach
Counties through 230 PM EDT...
At 144 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud near Holey
Land Wildlife Refuge, or 23 miles south of South Bay, moving
southeast at 15 mph.
HAZARD...Funnel clouds, winds in excess of 40 mph, and pea size
hail.
SOURCE...Radar indicated.
IMPACT...Funnel clouds occasionally touch down and produce tornadoes
or waterspouts. Gusty winds could knock down tree limbs and
blow around unsecured objects.
Locations impacted include...
Rotenberger Wildlife Refuge, Miccosukee Service Plaza, Copeland, Mile
Marker 30 On Alligator Alley, Holey Land Wildlife Refuge, Hendry
Correctional, Big Cypress Seminole Reservation, Intersection
Alligator Alley And Miami Canal, Big Cypress National Preserve,
Miccosukee Indian Reservation, East Toll Gate On Alligator Alley,
Loxahatchee NWR, West Broward Rec. Area On Alligator Alley, Jerome
and Deep Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.
&&
LAT...LON 2626 8130 2653 8082 2639 8034 2610 8049
2596 8085 2594 8140
TIME...MOT...LOC 1744Z 294DEG 13KT 2634 8071
FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CWC